Drug-Induced Nephrotoxicity in Dogs
Drug-induced nephrotoxicity refers to kidney damage induced by medication administered for the purpose of diagnosing or treating another medical disorder. It is more commonly recognized in dogs than cats. And although drug-induced nephrotoxicity may occur in dogs of any age, older dogs are more susceptible.
Symptoms and Types
Signs associated with nephrotoxicity may include:
Nephrotoxicosis can be induced by the administration of pharmacologic agents (or drugs), which interfere with the blood flow to the kidneys as well as cause tubular dysfunction in the kidneys. If left untreated, the damage to the renal tubule cells may lead to tubular necrosis and even kidney failure. Risk factors that may increase the odds of developing drug-induced nephrotoxicity include dehydration, advanced age, and fever.
When drug-induced nephrotoxicity is suspected, a veterinarian will often biopsy a portion of kidney tissue. This will help him or her identify kidney failure and also the proper course of treatment. Another useful diagnostic procedure is a urine analysis.
Most dogs with drug-induced nephrotoxicity will require inpatient care, especially those that are also suffering from kidney failure. In these severe cases, surgery may be required.
Living and Management
Once the dog has returned to your home, it is important that his activity be reduced and that you provide him with a modified diet that is not excessive in protein and phosphorous. Dehydration is a common threat for dogs with kidney problems; you will need to monitor him for any untoward symptoms and advise your veterinarian if they should occur, who may assist by administering fluid therapy.
Electrolyte panels may be performed as frequently as every one or two days in order to evaluate the severity of azotemia, a condition commonly associated with drug-induced nephrotoxicity, in which abnormal levels of nitrogen-containing compounds (such as a number of body-waste compounds) are found in the blood. This is of utmost importance, as dogs with severely progressed azotemia may develop acute kidney failure within days.
Moreover, drug-induced nephrotoxicity may even lead to chronic kidney disease months or years later. Therefore, if any signs of illness -- such as vomiting or diarrhea -- recur, contact your veterinarian immediately.
The best way to prevent this type of toxicity is to not use nephrotoxic drugs. However, if your dog requires this type of medication, administer it only under the advisement of your veterinarian. You should also consult him or her before adjusting the dosage and the possibility of adverse drug interactions.
A medical condition involving excessive thirst
A condition of dead tissue
The process of removing tissue to examine it, usually for medical reasons.
The condition of having urea and other nitrogenous elements in an animal's blood.
Term used to imply that a situation or condition is more severe than usual; also used to refer to a disease having run a short course or come on suddenly.
A medical condition in which the body has lost fluid or water in excessive amounts